Can stress cause a flareup of PMR

I recently reduced from 7.5 mg of pred to 5mg, & was ok for about 4 weeks. The symptoms then started to return aches, stiffness & tiredness also feeling unwell although nothing like as bad my first bout of PMR. My rheumy said that as my blood tests were normal it could not be PMR , however i increased my dose of pred back to 7.5mg.There was then an immediate improvement (back to normal within 24hrs). I have recently been in an extremely stressfull situation which i wonder could this have caused the relapse. Could anyone advise me how long to continue on the 7.5mg before i start to reduce again.

Last edited by

9 Replies

  • I was told stress doesnt help

  • Hi John, I'll break it to you gently, but in my experience PMR loves stress. It will jump up with joy at the first sign of stress and creep in before you know it's even there.

    Your Rheumy is being a bit naïve saying it can't be a flare because the inflammation markers are normal. I've had normal markers all the way through with both PMR and GCA. Generally markers should only be used as a guideline.

    Now that you are back on 7.5mg the best way to reduce is very slowly to prevent another flare-up. This dose is very close to the amount of cortisol you would make naturally and is considered to be a low dose anyway. As the side effects are greatly reduced there is no great rush to get off the steroids - it's not a race and you need to take it gently. Wait until you are comfortable and stress-free before you begin reducing and see if you can do it 0.5mg at a time, or even less. Many of us who are inclined to get 'stuck' at that dose reduce even more slowly, I did it in 0.25mg steps. Painfully slow, but it does work.

    I do hope you succeed this time without flares!

  • hi john this is what happened to me after a year I was down to 8mg but during a stressful time I had a flare up going to 20mg it didn't work so I was back on 40 ! I found under pressure to lower too quick, and with stress im back to where I started, ill take it slower this time. good luck

  • Sorry to hear of your problems. Maybe the autumn weather affects us all too. I am having a similar experience of feeling unwell, tired and with some pain returning. I have not been under stress at all recently. I was doing well reducing slowly over the summer- got down to 6mg no problems but am now back to 7mg feeling reluctant to go up again but realise I may have to. I have had the PMR for about 17mths although it wasn't diagnosed until last Xmas

    Does going up by tiny amounts get you back to feeling ok or do you have to increase by say 5-10 mg?

  • suzieh, if you have a flare you need to get on top of it with the Pred. Creeping up on the doses seldom works (never in my experience) and you are needlessly suffering while you are doing it. It's usually suggested that you go back to the level at which you were last totally comfortable and if that doesn't work then go up by at least 2.5mg more. There do seem to be more flares at this time of the year which suggests the weather, the shorter days and the general doom and gloom affect us whatever the boffins say.

  • Thank you all for your replys & suggestions. I posted once before that my rheumy who seems to be very experienced follows his own reduction plan. Which is as follows( from diagnosis to end date) 2 wks 15mg, 1 month 10mg, 1 month 7.5mg, 3 month 5mg, 2month 4 mg & then 2 monthly reductins of 1mg / 2months until I will be then off the preds. I questioned him that some of the reductions semed to be high he replied that he had been following this plan for 25 yrs & that it worked for 95% of patients.He also places great fatth in the blood markers.

  • really interested in your taper program, did this work for you ? and did you have any flare ups with this taper?

  • Hi Johnone28, Your letter has really shocked me into thinking (is this what has happened to me) two weeks on Saturday I had my annual flu jab then on Tuesday or Wednesday I had a very bad flare. I could barely walk with the stiffness and really bad pain, I contacted my Doctor who increased my pred to 10mg I was formerly on 7mg. He then said to increase again to 12.5mg after five days as I am due to go on holiday next Friday to Turkey and said i should at least enjoy my holiday. I have improved but still struggling a little to walk. It makes you think doesn't it. With this PMR you just cope with it on a daily basis, you do not consider what causes what., bet your letter has given me food for thought. Take care and I hope you continue to improve Cynbil Cynthia x

  • Reading about members who have had a flu jab , i was advise d by my doctor not to have the jab has it could cause serious problems, I would advise fellow sufferers to seek there doctors


You may also like...